Texas, 2021Tornadoes and Hail in Texas, April 27, 2021
April 27, 2021 · NWS OUN · 7 events in 3 counties and zones
A slow moving trough and a dryline helped initiate convection during the afternoon of the 27th. Numerous hail and wind reports were received, along with a few reports of tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving trough and a dryline helped initiate convection during the afternoon of the 27th. Numerous hail and wind reports were received, along with a few reports of tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 2:08 PM CST, 41 minutes earlier.
Area forecast discussion, Apr 27, 2:08 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
308 PM CDT Tue Apr 27 2021
...New LONG TERM, UPPER AIR...
.SHORT TERM...
(This evening through Wednesday)
Issued at 202 PM CDT Tue Apr 27 2021
Thunderstorm initiation has begun in west Texas and this activity
will spread and expand northeast this afternoon and this evening.
Clearing of the mid and high level clouds will allow
destabilization across the west this afternoon, so instability
will increase this afternoon in these area. It is still a little
more in question about how much destabilization we will get
farther northeast as to whether storms toward central Oklahoma
will be surface-based or more elevated. But with time overnight,
the threat will shift more from severe thunderstorm potential to
heavy rain potential as thunderstorm coverage increases. We issued
a Flood Watch already for this scenario as forecast precipitable
water amounts of 1.75" to 2" are quite extreme for late April.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 244 PM CDT Tue Apr 27 2021
The storm system over the southern Plains will be slow to move
away, so rain/thunderstorm chances will diminish only slowly
Wednesday night into Thursday. Rain will end gradually from
northwest to southeast, while drier air moves into the region from
the northwest.
The upper-level system responsible for the current rain/storms is
forecast to cut off over Texas. The various models have very
different ideas as to how the cutoff low will evolve, as is
commonly the case. This leads to rather low-confidence forecasts
from the weekend into early next week.
The most likely scenario is that the upper low will drift slowly
east, similar to, but a little faster than, the 12Z ECMWF outlook.
This would cause a bit of moisture return over our southeast this
weekend, leading to low chances for showers on Sunday. Beyond
that, there is no clear preference in outcomes, so the forecast is
basically a mix of the possibilities.
CmS
&&
.AVIATION...
(18Z TAFS)
Issued at 1153 AM CDT Tue Apr 27 2021
Stratus with MVFR ceilings have moved up over KOUN, KOKC and KPNC
and is at least in the KSWO area. These ceilings may lift into the
VFR category for a while later this afternoon and this evening,
but MVFR (and potentially IFR) ceilings will become more
widespread again overnight tonight and likely affect the entire
area. Meanwhile, scattered thunderstorms are expected to develop
this afternoon and become more widespread this evening and
overnight with MVFR to locally IFR conditions as well as the
potential for hail, strong surface winds and heavy rainfall.
&&
.UPPER AIR...
Issued at 244 PM CDT Tue Apr 27 2021
An Upper Air flight is planned for 00Z this evening, weather
permitting.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 64 75 56 70 / 70 80 60 20
Hobart OK 62 78 53 71 / 70 70 40 20
Wichita Falls TX 67 79 57 71 / 70 80 50 30
Gage OK 56 75 48 71 / 30 40 40 10
Ponca City OK 64 77 55 72 / 70 80 60 20
Durant OK 67 79 61 72 / 50 80 90 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 6 PM CDT this evening through Thursday morning
for OKZ008-013-019-020-023>032-038>048-050>052.
TX...Flood Watch from 6 PM CDT this evening through Thursday morning
for TXZ086-089-090.
&&
SHORT TERM...26
LONG TERM....23
AVIATION...26Hazardous weather outlook, Apr 27, 11:41 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Tue Apr 27 2021
OKZ004>048-050>052-TXZ083>090-281130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Tue Apr 27 2021
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Thunderstorms...
Severe thunderstorms are possible this afternoon into tonight. A
Slight Risk covers most of Oklahoma and all of western north
Texas. While large hail will be the primary hazard over the
larger area, all severe weather hazards are possible, especially
across western north Texas and southwest Oklahoma. The greatest
risk for severe weather will be late afternoon into the early
evening.
.Heavy Rainfall and Flooding...
Heavy rainfall with the potential for flooding is possible
tonight.
.Fire Weather...
Elevated fire weather conditions are possible across northwest
Oklahoma late morning into this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Thunderstorms...
There is a Slight Risk of thunderstorms south of line from near
Woodward, to Enid, and to Stillwater. Thunderstorms are forecast
to exit to the east Wednesday morning with additional
thunderstorms expected to redevelop by the afternoon. While large
hail will be the primary hazard over the larger area, all severe
weather hazards are possible, especially across western north
Texas and southwest Oklahoma. Thunderstorms should exit the area
early Thursday morning.
.Heavy Rainfall and Flooding...
Heavy rainfall and flooding will continue to be a hazard on
Wednesday into early Thursday. During this period, the greatest
risk for flooding will be across southeast and south central
Oklahoma.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Event by event
3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Knox
- When
- April 27, 2:49 PM CST to 3:05 PM CST
- Where
- Knox County, 6.38 mi W of Truscott to 3.1 mi NNE of Truscott
- Rating
- EF3
- Path length
- 8.4 mi
- Path width
- 400 yd
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.751, -99.921
This tornado formed approximately six miles west of Truscott and initially moved just north of due east with occasional damage to mesquite trees. As it approached County Road 2610 and FM 1756 a semi truck was knocked over, and a 4000 pound cattle feeder was blown about 850 feet to the north-northeast. Two structures on the southeast side of Truscott-Brine Lake received roof and window damage. Utility poles were broken from the area just southeast of Truscott-Brine Lake to State Highway 6, including steel utility poles that were bent. The tornado weakened and then dissipated after crossing Highway 6.
Hail, Knox
- When
- April 27, 2:50 PM CST
- Where
- Knox County, 2.87 mi W of Truscott
- Measured
- 2 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.750, -99.860
Thunderstorm Wind, Knox
- When
- April 27, 2:50 PM CST
- Where
- Knox County, 2.87 mi W of Truscott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 33.750, -99.860
Thunderstorm Wind, Knox
- When
- April 27, 3:03 PM CST
- Where
- Knox County, 1.8 mi SE of Truscott
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.730, -99.790
Hail, Wilbarger
- When
- April 27, 3:37 PM CST
- Where
- Wilbarger County, 3.18 mi WNW of Grayback
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.010, -99.220
Tornado, Wilbarger
- When
- April 27, 6:19 PM CST
- Where
- Wilbarger County, 10.71 mi SSE of Grayback
- Rating
- EFU
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.850, -99.090
Three storm chasers reported a tornado that was observed from a long distance. The tornado lasted about a minute, and produced no known damage, so the location is estimated.
Hail, Wichita
- When
- April 27, 7:07 PM CST
- Where
- Wichita County, 0.57 mi E of Electra
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.030, -98.910
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 27 to 28, 2021$53,000 · 1.75 in hail · 21 events
- Tornadoes and Flash Flooding in Oklahoma, April 27 to 28, 2021$30,000 · EF1 · 5 events
- Tornado and Hail in Texas, April 27, 2021$30,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, April 27, 2021$21,000 · 3 in hail · 15 events
- Tornadoes and Flooding in Colorado, April 27 to 29, 2021$20,000 · EF0 · 14 events
- Tornadoes and Hail in Colorado, April 27, 20211.75 in hail · 17 events
- Hail in Minnesota, April 27, 2021$3,000 · 1.5 in hail · 6 events
- High Wind in New Mexico, April 27, 202163 kt wind · 6 events
- Hail in Wisconsin, April 27, 20211.25 in hail · 5 events
- Hail in Wisconsin, April 27, 20211 in hail · 4 events
- Strong Wind in Missouri, April 27, 2021$4,000 · 4 events
- Drought in Texas, April 27 to 30, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954213, 956153, 956154, 956155, 956156, 954459, 956157.